Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Gaylord, MI

April 6, 1997Cheboygan County, Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 6, 1997, 1:40 PM EDT for Cheboygan County, Otsego County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 1997, 1:40 PM EDT (17:40 UTC)
Expired
Apr 6, 1997, 2:40 PM EDT
In force
60 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Cheboygan County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 40 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1997-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1997-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 061740 RRA
SVRAPN
MIZ538-MIC031-137-143-061840-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
140 PM EDT SUN APR 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  CHEBOYGAN COUNTY - NORTH LOWER MICHIGAN
  OTSEGO COUNTY - NORTH CENTRAL LOWER MICHIGAN
  ROSCOMMON COUNTY - NORTH CENTRAL LOWER MICHIGAN

* UNTIL 240 PM EDT
 
* SOME TOWNS AFFECTED
    CHEYBOYGAN
    GAYLORD
    HOUGHTON LAKE

* AT 135 PM EDT RADAR INDICATED A BROKEN LINE OF SEVERE
THUNDERSTORMS FROM CHEYBOYGAN TO GAYLORD TO HOUGHTON LAKE.
MOVING NORTHEAST AT 65 MPH.

* THE STORMS WILL BE AT A ROGERS CITY TO WEST BRANCH LINE BY 105 PM
EDT.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS ALONG
WITH DESTRUCTIVE HAIL. WHEN A SEVERE THUNDERSTORM APPROACHES...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME.

JAH/BH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:56 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 6, 11:56 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1155 AM EDT SUN APR 6 1997

VERY BRIEF AFD WITH ALL OF THE WEATHER GOING ON.  QUICK MOVING AREA OF
SHOWERS W/ ISOLD TSTMS MOVING THRU WRN PART OF FA MOVG NE AT 60 MPH.

LATEST SFC OBS INDICATE TEMPS ARE AOA PREV FCSTD MAXES...SO HAVE BUMPED
UP HIGHS IN ALL ZONES TO ACCOUNT FOR THIS.

WNDS HAVE BEEN SO FAR IN THE BREEZY CAT (15-25 MPH) BUT BEHIND THE
CDFNT THEY SHD INCR TO 20-30 MPH W/ HIR GUSTS.  GUSTS AS HIGH AS 40-50
MPH NOT OUT OF QUESTION IMMEDIATELY ALG LEADING EDGE OF SHWRS
ESPECIALLY.

WL HOLD OFF ON HIGH WIND ADVISORY FOR NOW...BUT WL KEEP IN MIND.  SSW
STREAMLINE PLOT SHOWS STRONGEST WNDS WELL TO SOUTH OF LOW AND SHD STAY
SOUTH OF FA.  WNDS AT SAME LATITUDE AS APX FA ARE SLIGHTLY WEAKER.

LATEST CONVECTIVE OUTLOOK HAS ERN LWR MI AND ERN UPR IN SLGT RISK FOR
SVR...WITH MAIN THREAT BEING HIGH WNDS BEING MIXED DOWN.  BDRY LYR AND
H850 WNDS ARE VERY HIGH (50+ KNTS).

FLOOD WATCH TO CONTINUE...UNTIL COLDER AIR GETS HERE AND SLOWS DOWN
SNOWMELT.  DISCUSSION WITH ALPENA CO AREA MANANGER HAS LEAD ME TO
BELIEVE THAT SNOWMELT IS PRIMARY THREAT FOR TDA AND NOT RAINFALL...
THOUGH LOCALLY HIR AMNTS MAY BE SEEN.  OVERALL EXPECT 0.1 TO 0.2 INCH
AMNTS.

SPRIGGS

In the hours before

Special weather statement, Apr 6, 1:26 PM EDT, 14 minutes before
MIZ016>036-041-042-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
126 PM EDT SUN APR 6 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHERN LOWER
MICHIGAN UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN:

EMMET         CHEBOYGAN        PRESQUE ISLE       CHARLEVOIX
ANTRIM        OTSEGO           MONTMORENCY        ALPENA
LEELANAU      BENZIE           GRAND TRAVERSE     KALKASKA
CRAWFORD      OSCODA           ALCONA             MANISTEE
WEXFORD       MISSAUKEE        ROSCOMMON          OGEMAW
IOSCO         GLADWIN          ARENAC

A STRONG COLD FRONT WILL BE PUSHING ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON...CREATING LINES OF SHOWERS AND THUNDERSTORMS.  CONDITIONS
ARE FAVORABLE FOR SEVERE THUNDERSTORMS...ESPECIALLY ONES PRODUCING
WINDS IN EXCESS OF 55 MPH AND HAIL GREATER THAN THREE QUARTERS OF AN
INCH IN DIAMETER.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMEMBERS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN TO LATER STATEMENTS AND POSSIBLE WARNINGS.

SPRIGGS
Special weather statement, Apr 6, 1:27 PM EDT, 13 minutes before
MIZ016>036-041-042-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
126 PM EDT SUN APR 6 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHERN LOWER
MICHIGAN UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN:

EMMET         CHEBOYGAN        PRESQUE ISLE       CHARLEVOIX
ANTRIM        OTSEGO           MONTMORENCY        ALPENA
LEELANAU      BENZIE           GRAND TRAVERSE     KALKASKA
CRAWFORD      OSCODA           ALCONA             MANISTEE
WEXFORD       MISSAUKEE        ROSCOMMON          OGEMAW
IOSCO         GLADWIN          ARENAC

A STRONG COLD FRONT WILL BE PUSHING ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON...CREATING LINES OF SHOWERS AND THUNDERSTORMS.  CONDITIONS
ARE FAVORABLE FOR SEVERE THUNDERSTORMS...ESPECIALLY ONES PRODUCING
WINDS IN EXCESS OF 55 MPH AND HAIL GREATER THAN THREE QUARTERS OF AN
INCH IN DIAMETER.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMEMBERS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN TO LATER STATEMENTS AND POSSIBLE WARNINGS.

SPRIGGS

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:26 PM EDTSevere Thunderstorm WarningAPXCrawford, Missaukee, Roscommon49 min
Apr 6, 1:40 PM EDTSevere Thunderstorm WarningAPXRoscommon60 min
Apr 6, 1:44 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Kalkaska61 min
Apr 6, 1:44 PM EDTSevere Thunderstorm WarningAPXMissaukee61 min
Apr 6, 1:44 PM EDTSevere Thunderstorm WarningAPXEmmet61 min
Apr 6, 2:39 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency46 min
Apr 6, 2:44 PM EDTSevere Thunderstorm WarningAPXOscoda31 min
Apr 6, 2:48 PM EDTSevere Thunderstorm WarningAPXPresque Isle32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.